PURPOSE: Heparin-induced thrombocytopenia (HIT) is a prothrombotic reaction to heparin, mediated by heparin-platelet factor 4 (PF4) antibodies and characterized by absolute or relative thrombocytopenia. While the risk of HIT in cardiac patients is well studied, data are minimal regarding the risk in other intensive care units (ICUs).The study was conducted to determine the prevalence of heparin- PF4 antibodies and HIT at, and within a week of, patient admission to neurosurgical, shock-trauma, or medical ICUs.
METHODS: Platelet counts and heparin-PF4 antibodies (GTI ELISA) were measured on ICU admission and day 7±2 (or hospital discharge) on a convenience sample of patients during a 14-month period. Patients with new-onset thrombocytopenia (unexplained platelet count <100 x10 9 /L or a 50% decrease in count) or a positive ELISA were further tested using a serotonin release assay. “HIT or risk of HIT” was prospectively defined as positive heparin-PF4 antibodies by both assays or as heparin-PF4 antibodies by ELISA with unexplained decrease in platelet count by 50%.
RESULTS: We enrolled 185 patients from neurotrauma (n=96), shock-trauma (n=62), or medical (n=27) ICUs. Subjects had an average ICU stay of 8.6±9.6 days, and Apache II Physiology Score of 15.6±7.4; 59.5% were male. HIT or risk of HIT occurred in 4 (2.2%) patients at admission. Each had heparin-PF4 antibodies by both assays, without thrombocytopenia (1 patient subsequently developed thrombocytopenia); in 1 patient, both assays remained positive at day 7. Within a week of ICU admission, HIT or risk of HIT developed newly in 9 (4.9%) patients; each had heparin-PF4 antibodies by both assays (none with unexplained thrombocytopenia). At admission or within a week, HIT or risk of HIT occurred in 13 (7.0%) patients overall, including 6/96 (6.3%) neurotrauma patients, 6/62 (9.7%) shock-trauma patients,1/27 (3.7%) medical patients.
CONCLUSION: Heparin-PF4 antibodies are present in 2.2% of patients on admission to neurotrauma, shock-trauma, or medical ICUs, increasing to 7.0% within a week.
CLINICAL IMPLICATIONS: The possibility of HIT should be considered before heparin exposure in this population.
DISCLOSURE: Robert Levine, University grant monies. This study was supported by GSK; Grant monies (from industry related sources) GSK has supported this and other studies by Robert Levine and/or John Francis; Consultant fee, speaker bureau, advisory committee, etc. Robert Levine and John Francis have participated in GSK speaker bureau.